Excessive Heat, St. Charles
- When
- June 17, 11:00 AM CST to June 27, 6:00 PM CST
- Where
- St. Charles forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.782, -90.675 (the zone’s center; the record gives no point)
The first Heat Wave of the summer hit from June 17 through June 27. Heat Index values ranged from 100 to 107 during the period.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
The first Heat Wave of the summer hit from June 17 through June 27. Heat Index values ranged from 100 to 107 during the period. High temperatures ranged from the lower to upper 90s. There were two deaths in St. Louis County from the heat with 80 injuries. 67 people were treated and released at St. Louis County hospitals while 11 were admitted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 17, 5:45 AM CST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 645 AM CDT WED JUN 17 2009 .DISCUSSION... /434 AM CDT WED JUN 17 2009/ A COUPLE OF FCST PROBLEMS FOR THIS MORNING. FIRST WILL BE MAX TEMPS AND PRECIP CHCS FOR TODAY. MDLS AGREE LIFTING OUTFLOW BNDY THAT IS CURRENTLY DRAPED ACROSS SRN MO NWD TODAY. MDLS HAVE DWPTS PROGD TOO WARM...RESULTING IN CVNTN ALONG THE BNDY WHICH IS PROBABLY OVERDONE. STILL...CANNOT RULE OUT TSRA WITH DWPTS EASILY IN THE UPR 60S AND TEMPS REACHING AROUND 90. SOME UNCERTAINTY REMAINS WITH HOW WARM TODAY WILL BE. STRONG SOLAR INSOLATION WILL HELP PUSH TEMPS INTO THE 90S...OK REACHED MID 90S YESTERDAY. HOWEVER...WITH AMPLE GROUND MSTR...WENT A CPL OF DEGREES COOLER TO ACCOUNT FOR EVAPORATION. FOR TNGT...EXPECT MCS TO DEVELOP ACROSS SRN NEB THIS AFTERNOON. WHERE THIS MCS TRACKS IS UNCERTAIN. LOCAL WRF PUSHES THIS MCS NEWD INTO CNTL IA AS S/W EJECTS OUT OF THE PLAINS AROUND THE TOP OF THE UPA RIDGE. HOWEVER...THIS S/W MAY ALSO HELP FLATTEN THE RIDGE AND ALLOW THE MCS TO TRACK FURTHER SEWD. SINCE THE SFC BNDY IS EXPECTED TO BE DRAPED ACROSS ERN NEB INTO NERN MO...WUD EXPECT THE MCS TO PROPAGATE ALONG THE BNDY AND HAVE KEPT CHC POPS FOR TNGT. FOCUS THEN TURNS TO TEMPS FOR TOMORROW. IF MCS FROM TONIGHT DOES PROPAGATE SEWD THRU THE CWA...THE OUTFLOW BNDY WILL DRASTICALLY LOWER TEMPS ALONG THE N SIDE. BELIEVE MCS WILL BE FURTHER NWD AND ALLOW RIDGE TO BUILD INTO THE AREA...WITH 21C TO 24C 850MB TEMPS ACROSS THE REGION. HAVE KEPT GOING FCST OF MID 90S. HOWEVER...WITH DEEP SWLY WINDS...TEMPS MAY NEED TO BE RAISED ONCE CLD COVER AND PRECIP UNCERTAINTIES DIMINISH. THE NUMEROUS S/W TODAY AND TOMORROW WILL HELP BREAK DOWN THE UPA RIDGE. TROF CURRENTLY OVER WRN US...STILL...IS EXPECTED TO REACH THE PLAINS BY THURS EVE. MDLS AGREE FAIRLY WELL BRINGING A CDFNT INTO NWRN MO BY 12Z FRI...AND FROPA FRI EVE. LITTLE IF ANY CHANGES WERE MADE TO PREV FCST FOR SAT AND BEYOND. UPA RIDGING BEGINS TO DOMINATE THE WX PATTERN...ALLOWING FOR A DRY WEEKEND. TEMPS WILL MODERATE IN THE UPR 80S AND LWR 90S INTO NEXT WEEK. TILLY && .AVIATION... /645 AM CDT WED JUN 17 2009/ FOR THE 12Z TAFS...VFR CONDITIONS AND LIGHT SFC WNDS WILL PREVAIL AT THE TAF SITES THRU THE VALID TAF PERIOD. KUIN TERMINAL MAY GET CLIPPED BY AN MCS MOVING THRU IA LATE TONIGHT AND FOR NOW HAVE VCTS MENTIONED UNTIL WE CAN GET A BETTER HANDLE ON HOW THAT WILL DEVELOP. WE ARE ALSO EXPECTING MARGINAL LLWS CONDITIONS AT KCOU TERMINAL BY 12Z/THU AND WILL CONTINUE TO WATCH FOR NEED TO INCLUDE IN TAF. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 456 AM CDT WED JUN 17 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-181200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 456 AM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS. SOME OF THESE STORMS MAY BE SEVERE CAPABLE OF PRODUCING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDEX READINGS BETWEEN 100 AND 105 DEGREES ARE EXPECTED THURSDAY AFTERNOON. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...MAINLY TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TILLY
The national radar mosaic for the moment the first event began.
3 excessive heat. Local standard time, as filed.
At least 43 injuries were reported in the City of St. Louis from the excessive heat.
The first Heat Wave of the summer hit from June 17 through June 27. Heat Index values ranged from 100 to 107 during the period. High temperatures ranged from the lower to upper 90s. There were two deaths in St. Louis County from the heat with 80 injuries. 67 people were treated and released at St. Louis County hospitals while 11 were admitted. One death was a 75 year man in Maplewood who was found dead in his home. There were 3 fans running but the air conditioner was not turned on. The other death was a 62 year old woman in Hillsdale who was also found in her home. The windows were shut and there was no air conditioning.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Excessive Heat, St. Louis | 2009-06-25 | 75 | Male | Permanent Home | Direct |
| Excessive Heat, St. Louis | 2009-06-25 | 62 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 185208, 185210, 185214.